Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS La Crosse, WI

June 13, 2000La Crosse County, Trempealeau County, Vernon County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 13, 2000, 4:13 PM CDT for La Crosse County, Trempealeau County, Vernon County, Wisconsin; Winona County, Minnesota. It was in force for 77 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 4:13 PM CDT (21:13 UTC)
Expired
Jun 13, 2000, 5:30 PM CDT
In force
77 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Winona County, MN, La Crosse County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 15 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM CDTThunderstorm Wind 55 ELewiston, MN
Jun 13, 4:40 PM CDTThunderstorm Wind 50 ELa Crosse, WI
Jun 13, 5:00 PM CDTThunderstorm Wind 52 EWestby, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 132115 COR
SVRLSE
MNC169-WIC011-023-063-121-123-132230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED SPEED AND DIRECTION.
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN
  WINONA COUNTY IN SOUTHEAST MINNESOTA
  VERNON COUNTY IN SOUTHWEST WISCONSIN
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS PRODUCING TORNADO LIKE WIND DAMAGE ALONG A
  LINE EXTENDING FROM 13 MILES SOUTHWEST OF WINONA TO 10 MILES
  NORTHWEST OF CALEDONIA TO 11 MILES NORTHWEST OF LANSING TO 11 MILES
  NORTHWEST OF PRAIRIE DU CHIEN. THIS ACTIVITY WAS MOVING NORTHEAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WYATTVILLE AND HART AT 415 PM CDT
  NEAR DE SOTO AND RIDGEWAY AT 430 PM CDT
  NEAR GENOA AND RED MOUND AT 435 PM CDT
  NEAR LYNXVILLE AND FERRYVILLE AT 440 PM CDT
  NEAR FRENCH ISLAND AND 
DAKOTA AT 445 PM CDT

WIND GUSTS FROM THESE STORMS CAN PRODUCE TORNADO-LIKE DAMAGE. SEEK
SHELTER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND
STAY AWAY FROM WINDOWS.

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:25 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 13, 3:25 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE JUN 13 2000

PRIMARY FORECAST CONCERNS FOR TONIGHT IS HEAVY RAINFALL AND SEVERE
WEATHER POTENTIAL.

SURFACE ANALYSIS SHOWS THAT THERE WAS A SURFACE WARM FRONT
JUST SOUTH OF THE CWA. HOWEVER...THE AIRMASS TO THE NORTH OF THIS
WARM FRONT HAS MODIFIED DURING THE DAY AND SURFACE DEW POINTS ARE
BECOMING SIMILAR ON BOTH SIDES OF THE WARM FRONT. IT APPEARS THAT
THIS WARM FRONT WILL SLOWLY WASH OUT THIS EVENING AND BECOME
REORGANIZED TO THE NORTH OF THE CWA. HOWEVER...THE AREA WILL BE
SEVERAL OUT FLOW BOUNDARIES FOR THE CONVECTION TO REFIRE IN THE WARM
SECTOR OF THE LOW PRESSURE AREA. ALSO...WATER VAPOR IMAGERY SHOW
FOUR SHORT WAVES ROTATING AROUND THE UPPER LEVEL TROUGH IN THE
CENTRAL PLAINS. THE FIRST SHORT WAVE IS CURRENTLY MOVING INTO
EASTERN IOWA. THIS SHORT WAVE IS RESPONSIBLE FOR THE CONVECTION
CURRENTLY OCCURRING ACROSS THE CWA. THE NEXT SHORT WAVE IS LOCATED
OVER EASTERN IOWA. THIS SHORT WAVE SHOULD BEGIN TO AFFECT THE
WESTERN PORTIONS OF THE CWA AROUND 6 PM. THE THIRD SHORT WAVE IS
JUST MOVING INTO WESTERN KANSAS AND THIS SHORT WAVE SHOULD BEGIN TO
AFFECT THE WESTERN PORTIONS OF THE CWA AROUND 10 PM. THE FINAL SHORT
WAVE IS CURRENTLY LOCATED OVER CENTRAL COLORADO...BUT THIS ONE WILL
BE VERY HARD TO TIME...BUT IT SHOULD ARRIVE DURING THE OVERNIGHT
HOURS. THE 12Z MODELS ONLY REALLY DETECTED THE FIRST TWO OF THESE
SHORT WAVES. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.
ALSO...LARGE HAIL WILL BE A POSSIBILITY. HOWEVER...HIGH WINDS COULD
BECOME A FACTOR LATER ON TONIGHT IF WE BECOME FULLY ENTRENCHED IN
THE WARM SECTOR OF THIS SYSTEM.

ON WEDNESDAY...THE MODELS WERE IN GOOD AGREEMENT THAT THE FIRST COLD
FRONT WILL MOVE THROUGH THE CWA ON WEDNESDAY MORNING JUST AFTER
SUNRISE. ANOTHER COLD FRONT AND SHORT WAVE WILL SWING ACROSS THE CWA
ON WEDNESDAY AFTERNOON AND EVENING. WITH WET BULB ZEROS RUNNING AROUND
9000 FEET AND CAPES OF AROUND 1500 J/KG...WE COULD SEE HAIL
APPROACHING SEVERE LIMITS LATE IN THE AFTERNOON. EVEN THOUGH I WENT
LIKELY...THERE WILL BE A DRY PERIOD FROM MID MORNING THROUGH MID
AFTERNOON.

THANKS FOR COORDINATION WITH GRB...DMX...MPX...AND MKX.

.LSE...FLASH FLOOD WATCH...THIS AFTERNOON AND TONIGHT...
       NORTHEAST IOWA...IAZ008>011...018...019...029...030...
       SOUTHEAST MN...MNZ079...086>088...094>096...
       SOUTHWEST WI...WIZ032>034-041-042-053>055-061

BOYNE

In the hours before

Special weather statement, Jun 13, 12:30 PM CDT, 3 hours 43 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-140430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT TUE JUN 13 2000

...SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND SOUTHWEST WISCONSIN THIS AFTERNOON AND TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE NORTHERN AND
CENTRAL PLAINS TODAY. THE ASSOCIATED SURFACE LOW WILL DEEPEN AS IT
MOVES INTO NORTHERN MINNESOTA TONIGHT. A STRONG SOUTHERLY LOW LEVEL
FLOW WILL PULL VERY MOIST AND UNSTABLE AIR NORTHWARD. IN ADDITION...
A WARM FRONT WILL LIFT NORTHWARD TOWARD THE AREA THIS AFTERNOON. DUE
TO THE THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHERN IOWA AND
SOUTHWEST WISCONSIN...THERE IS STILL SOME UNCERTAINTY AS TO HOW FAR
NORTH THIS FRONT WILL MAKE IT.

IF THE WARM FRONT MANAGES TO PUSH NORTH...AND SUNSHINE RETURNS...
RAPID DESTABILIZATION CAN BE EXPECTED...WITH THUNDERSTORMS QUICKLY
BECOMING SEVERE. THE MOST LIKELY AREAS FOR THIS WOULD BE ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. OTHERWISE...A SQUALL LINE IS
EXPECTED TO FORM ALONG THE COLD FRONT OVER WESTERN MINNESOTA THIS
AFTERNOON...AND THEN TRACK EAST ACROSS THE AREA THIS EVENING.
ALTHOUGH THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND
DAMAGING WINDS...A FEW TORNADOES WILL BE POSSIBLE ALONG THE WARM
FRONT. FLASH FLOODING IS ALSO POSSIBLE DUE TO HEAVY RAIN ANTICIPATED
WITH THE STORMS.

AT THIS TIME...SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID
AFTERNOON ACROSS NORTHEAST IOWA...AND OVER THE REMAINDER OF
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN LATE THIS AFTERNOON
AND THROUGH THE EVENING.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningARXCrawford77 min
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningARXBuffalo77 min
Jun 13, 3:34 PM CDTSevere Thunderstorm WarningARXFillmore, Houston71 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.